Alert archive / South Carolina / Tornado Warnings in 1999

Tornado Warning 17, NWS Charleston, SC

April 27, 1999Berkeley County, South Carolina

NWS Charleston, SC issued this tornado warning at Apr 27, 1999, 6:00 PM EDT for Berkeley County, South Carolina. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 27, 1999, 6:00 PM EDT (22:00 UTC)
Expired
Apr 27, 1999, 6:30 PM EDT
In force
30 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Berkeley County, SC

What was reported inside it

TimeReportWhereRemark
Apr 27, 6:10 PM EDTHail 1Goose Creek, SC
Apr 27, 6:16 PM EDTHail 1.25Shulerville, SCHail covered the ground for nearly two hours.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.0 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1999-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 951 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1999-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
951 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KCHS 272201 RRA
TORCHS
SCC015-272230-

BULLETIN...EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
600 PM EDT TUE APR 27 1999

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEAST BERKELEY COUNTY IN SOUTH CAROLINA

* UNTIL 630 PM EDT

* AT 558 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A TORNADO 5 MILES SOUTH OF JAMESTOWN... MOVING EAST AT 15 MPH.

* THIS STORM WILL CONTINUE TO MOVE EAST AND AFFECT AREAS
  IMMEDIATELY SOUTH OF JAMESTOWN IN THE FRANCES MARION FOREST

IF YOU ARE IN A CAR...GO IN A NEARBY STURDY BUILDING AS A LAST
RESORT LIE FLAT IN A DITCH AND COVER YOUR HEAD.

RVT/JCI

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Apr 27, 3:00 PM EDT, 3 hours earlier.

Area forecast discussion, Apr 27, 3:00 PM EDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
300 PM EDT TUE APR 27 1999

TSRA DVLPG ALG WK BNDRY FM CAE TO JUST S OF MYR THIS AFTN. AMS
VERY UNSTBL AS TEMPS HAVE WARMED INTO THE UPR 80S...AND AMS MSTR IS
QUITE HIGH WITH PW VALUES NR 1.5 INCHES. APRS MAIN FOCUS FOR TSRA
WILL RMN N OF CWA INITIALLY PERHAPS THROUGH THE AFTN THEN BNDRY
MAY SAG TO THE S ACRS NRN SC CWA LTR TNGT. FEEL LIKE BEST CHCS FOR
PRECIP WILL BE ACRS NRN SC FA AND WILL GO LIKELY POPS...AND WILL
CONSIDER LCL HVY RAFL AS NGM/ETA MODELS GRIND OUT UP TO AN INCH OF
RAFL OVERNIGHT. FNT SHUD WORK SWD THRU SC FA BY LT WED OR INTO WED
NGT THEN ACRS SE GA FA BY THU MORN. ETA/NGM SHOWS BEST H7 UVM ACRS SC
FA TNGT AND WED EVE AND ACRS GA FA WED MORN AND LATE WED NGT.
ALSO...MODELS INDICATE MID LVL IMPLS AFFECT FA THRU FCST PD ASSOC
WITH UPR LOW MOVG FM OH VLY. UPR LOW OPENS UP WITH UPR TROF RMNG
W OF FA THRU THE FIRST PART OF FRI. WILL KEEP AT LEAST CHC POPS
FOR FA THRU THU AND SHOWERS IN EXTDD FCST ON FRI...PSBLY SAT. TEMPS
QUITE A BIT COOLER THU CONTG INTO WEEKEND BHND FNT AS SFC LOW
DVLPS ALG FNT OFF CAROLINA CSTS WITH STG NELY FLOW FM ATLC WATERS
ACRS LOWCOUNTRY AND SE GA.

CWF...PLAN TO SPLIT SC ZONES FOR TIMING PURPOSES. EXPECT FRONT TO
MOVE THRU SC WATERS WED AND GA WATERS WED NIGHT AND THU. WILL KEEP
WINDS BELOW SMALL CRAFT CRITERIA UNTIL WED NIGHT FOR 6 FT SEAS IN SC
WITH WINDS INCREASING TO 20 TO 25 KT THU. WILL CONTINUE MENTION OF
ADVISORY IN THE EXTENDED FOR THU NIGHT AND FRI FOR ALL WATERS IN NE
FLOW BEHIND THE FRONT. DO NOT EXPECT SMALL CRAFT CONDITIONS IN GA
WATERS UNTIL THU NIGHT.

PRELIM S
CHS TE 065/079 058/072 054 225554
SAV EE 066/082 060/074 057 223444
CHL EE 070/077 064/070 059 225554
NBC TE 066/080 059/074 055 225554

.CHS...
SC...NONE.
GA...NONE.

JAC/SLF

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 5:13 PM EDTSevere Thunderstorm WarningCHSBerkeley, Dorchester62 min
Apr 27, 6:17 PM EDTSevere Thunderstorm WarningCHSCharleston48 min

Nearby

Tornado Warnings in South Carolina, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.